Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 116, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 23, 2018, 5:01 PM MST for Coconino County, Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2018, 5:01 PM MST (00:01 UTC)
- Expired
- Aug 23, 2018, 8:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coconino County, AZ, Gila County, AZ
The radar
The Flagstaff radar (KFSX), 17 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1429 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
626
WGUS55 KFGZ 240001
FFWFGZ
AZC005-007-240300-
/O.NEW.KFGZ.FF.W.0116.180824T0001Z-180824T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
501 PM MST THU AUG 23 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
Coconino County in north central Arizona...
* Until 800 PM MST
* At 450 PM MST, National Weather Service Doppler radar indicated
thunderstorms producing heavy rain northeast of Payson, toward the
Highline Burn Scar and Washington Park. One to two inches of rain
has already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Whispering Pines, Beaver Valley, low water crossings on Houston
Mesa Road and Water Wheel on Ellison Creek.
This includes the following streams and drainages...Clear
Creek...Ellison Creek....Bonita Creek...Dude Creek and East Verde
River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Life threatening flash floods are likely all the way to Cold Springs
and the Water Wheel area on Ellison Creek, as well as along the East
Verde River from the Water Wheel area to First Crossing and Beaver
Valley Estates. Get away from Ellison Creek and the East Verde River
now!
&&
LAT...LON 3452 11115 3444 11114 3434 11115 3431 11124
3431 11134 3438 11129 3452 11122
$$1 follow-up statement
214
WGUS75 KFGZ 240253
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
753 PM MST THU AUG 23 2018
AZC005-007-240302-
/O.EXP.KFGZ.FF.W.0116.000000T0000Z-180824T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Coconino-
753 PM MST THU AUG 23 2018
...THE FLASH FLOOD WARNING FOR GILA AND COCONINO COUNTIES WILL EXPIRE
AT 800 PM MST...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat on the Highline Burn Scar. Please
continue to heed any remaining road closures.
LAT...LON 3452 11115 3444 11114 3434 11115 3431 11124
3431 11134 3438 11129 3452 11122
$$
41What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:32 PM MST, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 23, 3:32 PM MST, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 332 PM MST Thu Aug 23 2018 .SYNOPSIS...Deep monsoon moisture will bring another round of afternoon and evening thunderstorms Friday. Drier air advecting into the region will lead to a downturn in shower and thunderstorm activity over the weekend into early next week. && .DISCUSSION...Scattered to numerous shower and thunderstorm activity is ongoing across northern Arizona this afternoon. Storms have been most numerous across Coconino and Yavapai counties with more isolated activity over eastern portions of the Rim. Latest hi-res guidance indicates storm activity will diminish through the evening hours with little in the way of overnight convection. Another active monsoon day looks to be on tap for Friday. Moisture will slightly decrease over northern portions of the area so expect thunderstorms to be more focused along the Rim from roughly Flagstaff to the White Mountains with more isolated activity to the north. Drier air will continue to slowly advect into the region over the weekend resulting in a continued decrease in convection. However, enough moisture will remain in the White Mountains for scattered to numerous storms each afternoon. A drier airmass will remain in place early next week so we are only expecting isolated monsoon activity each afternoon. Long range model guidance indicates these drier conditions could last well into next week. && .AVIATION...For the 00Z package...Sct-nmrs shra/tsra and isold +tsra diminishing after 02z. Most active areas along and west of a KPGA- KGCN-FLG-KSOW line. Brief MVFR/IFR possible in the strongest cells. Light winds, except for thunderstorm outflows. Shower and thunderstorm activity decreases Friday with the most active areas along the Rim from KFLG southeast to the White Mountains. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Monsoon moisture will remain over the district with good chances for showers and thunderstorms again Friday. Drier air will slowly move in beginning Saturday resulting in a downturn in shower and thunderstorm activity for areas north and east of the Mogollon Rim. Sunday through Tuesday...Drier air will remain over the region leading to decreased shower and thunderstorm activity. Scattered showers and thunderstorms are still expected in the White Mountains region each afternoon. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TPS AVIATION...TPS FIRE WEATHER...TPS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 23, 11:58 AM MST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1158 AM MST THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM FLASH FLOOD 1 SW YARNELL 34.22N 112.75W
08/22/2018 YAVAPAI AZ DEPT OF HIGHWAYS
THIS IS A POST-EVENT REPORT. ARIZONA DEPT.
OF TRANSPORTATION REPORTS SR 89 IS CLOSED IN
BOTH DIRECTIONS FROM FLOODING AT MILE POST
277.4 (ABOUT 9 MILES NORTH OF SR 71).
&&
MCTThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 6:05 PM MST | Flash Flood Warning | FGZ | Yavapai | 78 min |
| Aug 23, 6:21 PM MST | Flash Flood Warning | FGZ | Gila, Yavapai | 3 hr |
| Aug 23, 7:03 PM MST | Flash Flood Warning | FGZ | Yavapai | 8 hr |
| Aug 23, 7:52 PM MST | Flash Flood Warning | FGZ | Coconino | 8 hr |
| Aug 23, 9:20 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Aug 24, 3:17 AM MST | Areal Flood Advisory | FGZ | Yavapai | 6 hr |
| Aug 24, 4:12 AM MST | Flash Flood Warning | FGZ | Coconino | 4 hr |
| Aug 24, 12:13 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
| Aug 24, 12:37 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 23 min |
| Aug 24, 12:52 PM MST | Flash Flood Warning | FGZ | Yavapai | 4 hr |
| Aug 24, 2:18 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 27 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.